Alert archive / Montana / Red Flag Warnings in 2021
Red Flag Warning 16, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Sep 14, 2021, 1:04 PM MDT for 17 counties in Montana; 4 counties in Wyoming. It took effect at Sep 15, 2021, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2021, 1:04 PM MDT (19:04 UTC)
- In effect from
- Sep 15, 2021, 10:00 AM MDT
- Expired
- Sep 15, 2021, 7:51 PM MDT
- In force
- 10 hr
- Issued by
- NWS Billings, MT
All 21 counties
Big Horn County, MT, Carbon County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Gallatin County, MT, Golden Valley County, MT, Madison County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT, Yellowstone County, MT, Big Horn County, WY, Johnson County, WY, Sheridan County, WY, Washakie County, WY
The radar
The Billings radar (KBLX), 55 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.1 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817
WWUS85 KBYZ 141904
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
104 PM MDT Tue Sep 14 2021
MTZ123>133-WYZ284-151915-
/O.NEW.KBYZ.FW.W.0016.210915T1600Z-210916T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-
Bighorn National Forest-
104 PM MDT Tue Sep 14 2021
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT WEDNESDAY...
The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from 10 AM to 9 PM MDT Wednesday.
* IMPACTS: Low humidities, unseasonably warm temperatures, strong
gusty winds, and wind shift with a cold front will create erratic
fire behavior and fire control problems.
* AFFECTED AREA:
In North Central WY Fire Zone...284.
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
In Southwest MT...Gallatin.
* COLD FRONT: Late Wednesday afternoon and evening.
* WIND: West 10 to 20 mph with gusts up to 35 mph, shifting to the
north with the cold front.
* HUMIDITY: As low as 13 percent.
* TEMPERATURES: As high as 88 degrees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings4 follow-up statements
085
WWUS85 KBYZ 150818
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
218 AM MDT Wed Sep 15 2021
MTZ123>133-WYZ284-160300-
/O.CON.KBYZ.FW.W.0016.210915T1600Z-210916T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-
Bighorn National Forest-
218 AM MDT Wed Sep 15 2021
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING...
* IMPACTS: Low humidities, unseasonably warm temperatures, strong
gusty winds, and wind shift with a cold front will create
erratic fire behavior and new fire starts.
* AFFECTED AREA:
In North Central WY Fire Zone...284.
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
In Southwest MT...Gallatin.
* COLD FRONT: Late this afternoon and evening.
* WIND: West 10 to 20 mph with gusts up to 35 mph, shifting to the
north with the cold front.
* HUMIDITY: As low as 11 percent.
* TEMPERATURES: As high as 89 degrees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings958
WWUS85 KBYZ 151545
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
945 AM MDT Wed Sep 15 2021
MTZ123>133-WYZ284-160300-
/O.CON.KBYZ.FW.W.0016.210915T1600Z-210916T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-
Bighorn National Forest-
945 AM MDT Wed Sep 15 2021
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
* IMPACTS: Low humidities, unseasonably warm temperatures, strong
gusty winds, and wind shift with a cold front will create
erratic fire behavior and new fire starts.
* AFFECTED AREA:
In North Central WY Fire Zone...284.
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
In Southwest MT...Gallatin.
* COLD FRONT: Late this afternoon and evening.
* WIND: West 10 to 20 mph, with gusts 25 to 40 mph.
* HUMIDITY: As low as 13 percent.
* TEMPERATURES: mid to upper 80s.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings643
WWUS85 KBYZ 152014
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
214 PM MDT Wed Sep 15 2021
MTZ123>133-WYZ284-160300-
/O.CON.KBYZ.FW.W.0016.000000T0000Z-210916T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-
Bighorn National Forest-
214 PM MDT Wed Sep 15 2021
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
* IMPACTS: Low humidities, unseasonably warm temperatures, strong
gusty winds, and wind shift with a cold front will create erratic
fire behavior and control issues for wildfires.
* AFFECTED AREA:
In North Central WY Fire Zone...284.
In South Central MT Fire Zones...123...124...125...126...127
128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell...Wheatland.
In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
In Southwest MT...Gallatin.
* COLD FRONT: Late this afternoon into early evening.
* WIND: Northwest 15 to 25 mph with gusts up to 40 mph.
* HUMIDITY: As low as 12 percent.
* TEMPERATURES: 80s.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings383 WWUS85 KBYZ 160151 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 751 PM MDT Wed Sep 15 2021 MTZ123>133-WYZ284-160300- /O.CAN.KBYZ.FW.W.0016.000000T0000Z-210916T0300Z/ Gallatin National Forest-Wheatland County/Sweet Grass County- Stillwater County-Beartooth Ranger District Custer National Forest- Golden Valley County/Musselshell county-Yellowstone County- Crow Indian Reservation/Bighorn Canyon Rec Area- Northern Rosebud/Northern Treasure Counties- Northern Cheyenne Indian Reservation/Ashland Ranger District Custer Natl Forest-Custer County- Sioux Ranger District Custer National Forest- Bighorn National Forest- 751 PM MDT Wed Sep 15 2021 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the Red Flag Warning. Winds are decreasing and humidity is slowly increasing across the area, so the Red Flag Warning has been cancelled. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Sep 14, 2:02 AM MDT, 11 hours 2 minutes earlier.
Area forecast discussion, Sep 14, 2:02 AM MDT, 11 hours 2 minutes before
Area Forecast Discussion
National Weather Service Billings MT
202 AM MDT Tue Sep 14 2021
.DISCUSSION...
Today through Wednesday night...
Dry conditions will continue today and Wednesday, ahead of a cold
front that will pass over the area on Wednesday night. Ahead of
the front, the area will warm above normal today with even warmer
temperatures on Wednesday due to compressional heating. Humidity
will also drop into the teens by Wednesday. Fire weather will be a
concern but daytime winds with the warm temps and low humidity
will stay around 20 to 25 mph.
The timing of the front looks to be through Billings between 5 and
8 PM, a little quicker than what we have previously seen. Winds
will shift to the north behind the front with gusts to 40 mph west
of a line from Harlowton to Big Timber and up to 25 mph east.
Winds will decrease overnight.
High temperatures will be in the upper 70s to low 80s. Temps will
climb into the mid 80s for Wednesday.
Carrothers
Thursday through Tuesday...
Fairly mild long term expected, with the main focus on Saturday
for potential breezy conditions and fire weather concerns.
Thursday contains some favorable large-scale dynamics that could
bring about a small chance for light rain showers, but will all be
dependent if enough moisture makes it to Montana. A strong upper
jet will pass north of us ahead of a very dynamic upper trough
that will be coming ashore in the Pacific Northwest. Saturday
currently looks to be a pre-frontal day, with downslope winds
warming us up and bringing about dry conditions before a strong
cold front comes through sometime later that day. Still seeing
good agreement in ensembles of gusty conditions as a strong
pressure gradient forms with the front, with gusts 25-35 possible
across all locations, and nearing 45 along the foothills west of
Billings. Fortunately, ample moisture will also be brought in
behind the front to give us a shot at some rain for the start of
next week. No very notable precipitation amounts seen yet, but
we'll still take any moisture we can get. Expect much cooler
temperatures for the start of next week as well, with highs in the
60s for a few days.
Vertz
&&
.AVIATION...
VFR conditions will prevail over the next 24 hours. KLVM could see
southwest gusts up to 25 mph in the afternoon. Vertz
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 079 052/085 050/068 044/076 054/086 049/072 046/066
0/U 00/U 11/B 10/B 01/U 12/W 34/W
LVM 079 046/082 044/070 039/077 051/082 046/069 041/065
0/U 00/N 12/W 11/N 11/N 33/W 44/W
HDN 080 048/087 048/070 042/077 049/088 048/075 044/068
0/U 00/U 12/W 10/B 00/U 12/W 33/W
MLS 078 050/084 049/066 044/076 051/087 050/074 048/068
0/U 00/U 22/W 11/B 00/U 11/U 22/W
4BQ 078 052/085 050/070 046/078 052/088 050/078 048/068
1/U 00/U 12/W 21/B 00/U 01/U 12/W
BHK 076 051/084 047/067 041/073 049/087 050/076 048/068
0/U 00/U 12/W 22/W 10/U 11/U 22/W
SHR 079 047/086 044/072 041/080 049/088 046/078 043/067
1/U 00/U 01/U 10/B 00/U 01/U 23/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:11 PM MDT | Special Weather Statement | BYZ | Sheridan | 34 min |
| Sep 13, 7:21 PM MDT | Special Weather Statement | BYZ | Sheridan | 24 min |
| Sep 13, 7:44 PM MDT | Special Weather Statement | BYZ | Sheridan | 46 min |
| Sep 13, 8:20 PM MDT | Special Weather Statement | BYZ | Sheridan | 40 min |
Nearby
Red Flag Warnings in Montana, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.